Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2004, 4:14 PM EDT for Wayne County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 4:14 PM EDT (20:14 UTC)
- Expired
- Jun 4, 2004, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS52 KRAH 042014 SVRRAH NCC191-042100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 414 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL WAYNE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PRINCETON...OR ABOUT 10 MILES EAST OF SMITHFIELD...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... NAHUNTA... WATSON CROSSROADS... PIKEVILLE...FREMONT... EUREKA... GOLDSBORO... DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY THE DAMAGING WINDS CAN BE DEADLY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR CENTRAL NORTH CAROLINA. LAT...LON 3558 7808 3532 7823 3532 7781 3558 7782 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:55 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 4, 2:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT FRI JUN 4 2004 .DISCUSSION... ACTIVE WEATHER HAD PRECLUDED ANY ANALYSIS BEYOND SIX HOURS. MORNING UPDATE INCLUDED MANY OF THE EXPECTED CHANGES AND DO NOT EXPECT ANY MAJOR CHANGES. WILL IRON OUT ANY MAJOR COORDINATION ISSUES WITH SURROUNDING OFFICES...OTHERWISE WILL LEAVE CHANGES TO THE NEXT SHIFTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, Jun 4, 5:36 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 536 AM EDT FRI JUN 4 2004 NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935- ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC- HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC- RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC- WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON... DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX... LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON AND WEST RALEIGH 536 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN RALEIGH. NCZ007>009-021>025-038>040-050935- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC- GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT... HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN... ROXBORO...SILER CITY AND WINSTON-SALEM 536 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED TO LIMIT ATMOSPHERIC INSTABILITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN RALEIGH. GIH
In the hours before
Local storm report, Jun 4, 2:12 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM FLOOD SELMA 35.54N 78.29W
06/04/2004 JOHNSTON NC LAW ENFORCEMENT
STREET FLOODING ALONG I-95 IN SELMA AND MICRO AREAS
&&
JOLocal storm report, Jun 4, 2:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD FUQUAY-VARINA 35.59N 78.79W
06/04/2004 WAKE NC LAW ENFORCEMENT
LARGE AMOUNTS OF WATER ARE BEING REPORTED ON SOME ROADS
IN FUQUAY VARINA AND ESPECIALLY ALONG HIGHWAY 42 IN
SOUTHERN WAKE COUNTY.
&&
JOSpecial weather statement, Jun 4, 3:13 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 313 PM EDT FRI JUN 4 2004 NCZ028-042-043-077-078-085-086-088-089-042100- CUMBERLAND NC-EDGECOMBE NC-HARNETT NC-HOKE NC-JOHNSTON NC-SAMPSON NC- SCOTLAND NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG... GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD... SMITHFIELD AND TARBORO 313 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS WILL CROSS THE EASTERN PIEDMONT AND COASTAL PLAIN... STRONG SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN THROUGH 500 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. IN ADDITION...THESE STORMS WILL PRODUCE VERY HEAVY RAIN. RAINFALL AMOUNTS OVER ONE INCH PER HOUR WILL BE POSSIBLE IN SOME LOCATIONS. THIS WILL LEAD TO FLOODING OF LOW LYING AREAS AND SOME ROADS. DRIVERS SHOULD USE CAUTION...AND NEVER DRIVE WHERE WATER IS FLOWING ACROSS THE ROAD. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 500 PM. DGS
Local storm report, Jun 4, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0334 PM FLASH FLOOD SMITHFIELD 35.51N 78.34W
06/04/2004 JOHNSTON NC LAW ENFORCEMENT
SEVERE FLOODING IS BEING REPORTED IN PORTIONS OF
SMITHFIELD AND FOUR OAKS. FLOODING IS BEING REPORTED
ALONG PORTIONS OF HIGHWAY 70 AS WELL AS ALONG PORTIONS OF
INTERSTATE 95. SEVERAL UNDERPASSES ARE BEING CLOSED.
&&
TDPLocal storm report, Jun 4, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD SMITHFIELD 35.51N 78.34W
06/04/2004 JOHNSTON NC LAW ENFORCEMENT
SEVERE FLOODING IS BEING REPORTED IN PORTIONS OF
SMITHFIELD AND FOUR OAKS. FLOODING IS BEING REPORTED
ALONG PORTIONS OF HIGHWAY 70 AS WELL AS ALONG PORTIONS OF
INTERSTATE 95. SEVERAL UNDERPASSES ARE BEING CLOSED.
&&
TDPSpecial weather statement, Jun 4, 4:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 409 PM EDT FRI JUN 4 2004 NCZ007>011-023>027-040-041-076-042108- ALAMANCE NC-CHATHAM NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HALIFAX NC- LEE NC-NASH NC-ORANGE NC-PERSON NC-VANCE NC-WAKE NC-WARREN NC- INCLUDING THE CITIES OF...BURLINGTON...CARY...CHAPEL HILL... CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...GRAHAM...HALIFAX... HENDERSON...HILLSBOROUGH...LOUISBURG...NASHVILLE...OXFORD... PITTSBORO...RALEIGH...ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...WARRENTON AND WEST RALEIGH 409 PM EDT FRI JUN 4 2004 THE TORNADO WATCH NUMBER 394 CONTINUES IN EFFECT UNTIL 500 PM EAST OF A LINE THAT INCLUDES THE FOLLOWING COUNTIES...HOKE... HARNETT...JOHNSTON... WILSON...AND EDGECOMBE. THE TORNADO WATCH HAS BEEN CANCELLED NORTH AND WEST OF THAT LINE. THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... HALIFAX...WARREN...NASH...FRANKLIN...WAKE...LEE... HATHAM...DURHAM...GRANVILLE...VANCE...PERSON....ORANGE...AND ALAMANCE.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:18 AM EDT | Tornado Warning | RAH | Johnston | 27 min |
| Jun 4, 11:44 AM EDT | Tornado Warning | RAH | Wayne | 46 min |
| Jun 4, 12:40 PM EDT | Tornado Warning | RAH | Wilson | 65 min |
| Jun 4, 12:46 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jun 4, 1:07 PM EDT | Tornado Warning | RAH | Chatham, Lee | 23 min |
| Jun 4, 1:14 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 46 min |
| Jun 4, 1:21 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 24 min |
| Jun 4, 1:40 PM EDT | Flash Flood Warning | RAH | Johnston, Wayne, Wilson | 95 min |
| Jun 4, 1:45 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 45 min |
| Jun 4, 2:15 PM EDT | Flash Flood Warning | RAH | Lee | 2 hr |
| Jun 4, 2:32 PM EDT | Flash Flood Warning | RAH | Wake | 118 min |
| Jun 4, 3:25 PM EDT | Flash Flood Warning | RAH | Johnston | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.